Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 95, NWS Quad Cities, IA

July 5, 2003McDonough County, Warren County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 5, 2003, 5:20 PM CDT for McDonough County, Warren County, Illinois. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2003, 5:20 PM CDT (22:20 UTC)
Expired
Jul 5, 2003, 6:10 PM CDT
In force
50 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties McDonough County, IL, Warren County, IL

The radar

The Quad Cities radar (KDVN), 106 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2003-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2003-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2634 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

939 
WUUS53 KDVN 052220
SVRDVN
ILC109-187-052310-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
520 PM CDT SAT JUL 5 2003

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCDONOUGH COUNTY IN WEST CENTRAL ILLINOIS
  SOUTHERN WARREN COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 610 PM CDT

* AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 4 MILES
  NORTH OF GOOD HOPE...OR 10 MILES NORTHWEST OF BUSHNELL...MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
  7 MILES SOUTHEAST OF ROSEVILLE BY 525 PM CDT.
   PRAIRIE CITY BY 545 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN THE QUAD CITIES.

LAT...LON 4065 9082 4049 9070 4065 9023 4087 9039

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:45 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 5, 3:45 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
345 PM CDT SAT JUL 5 2003

18Z SURFACE ANALYSIS HAD WEAK FRONTAL BOUNDARY FROM JUST N OF DVN
TO SOUTH OF DSM TO NEAR OMA.  AIRMASS SOUTH OF BOUNDARY QUITE
UNSTABLE WITH LAPS CAPES JUST OVER 3000 J/KG BY 20Z.  VISIBLE SAT
IMAGE SHOWING SOME ENHANCED CU ALONG THE MO BORDER...BUT SO FAR NO
CONVECTION HAS MANAGED TO TAKE OFF.  TSRA OVER NERN NE STARTING TO
INTENSIFY LATE THIS AFTERNOON AS APROACHING S/W INTERACTS WITH
SURFACE BOUNDARY. EXPECT THIS CONVECTION TO SPREAD EAST AND INCREASE
IN COVERGAGE AS LLJ COMES INTO PLAY BY LATE EVENING. BASED ON
CURRENT POSITION OF THE CONVECTION...E/W BOUNDARY AND E/W
OREINTATION OF MID LEVEL THICKNESS PATTERN...EXPECT AREAS NORTH OF I
80 TO HAVE THE BEST POTENTIAL FOR TSRA AND WILL CONTINUE LIKELY
POPS.  POPS SOUTH OF I80 WERE BUMPED UP TO CHANCE CATEGORY...WITH
MODELS HOLDING STRONGER CAP WEST CWA...PROVIDING POTENTIAL FOR SOME
SCATTERED TSRA SOUTH OF THE MAIN CLUSTER. THERE WILL BE POTENTIAL
FOR SOME LOCALLY HEAVY RAINS AND WILL MENTION IN ZFP. OVERNIGHT
SHIFTS WILL HAVE TO WATCH AREA BTWN ALO AND DBQ WHERE HEAVIEST QPF
OCCURRED LAST NIGHT.  ONE HOUR FFG VALUES IN THIS REGION ARE AROUND
1.3 INCHES.  FURTHER SOUTH ONE HOUR FFG VALUES INCREAS TO AROUND 3
INCHES. HOWEVER...WILL NOT ISSUE ANY FLOOD HEADLINES ATM THINKING
THAT MCS TONIGHT WILL BE PROGRESSIVE AS LOW LLJ VEERS TO THE WEST BY
EARLY SUNDAY MORNING.   CHANCE POPS WILL BE CONTINUED THROUGH THE
DAY SUNDAY FOR LEFTOVER MORNING CONVECTION...AND POSSIBILITY OF
OUTFLOW INDUCED CONVECTION DURING THE AFTERNOON/EVENING.  SURFACE
LOW/COLD FRONT MOVING THROUGH NORTHERN PLAINS SUNDAY NIGHT WILL
PROVIDE ANOTHER FOCUS FOR CONVECTION DURING THE OVERNIGHT HOURS.
PER DAY2 OUTLOOK WILL BEEF UP WORDING FOR NORTHERN HALF OF CWA...BUT
KEEP POPS IN THE CHANCE CATEGORY FOR NOW.  FRONT SETTLES IN OVER SRN
IA/NRN MO FOR THE REMAINDER OF THE SHORT TERM PERIOD...KEEPING A
THREAT OF SCT TSRA OVER AREA THROUGH THE PERIOD.  TEMP FORECAST WILL
BE DEPENDENT OF LOCATION OF TSRA AND RESULTING BOUNDARIES...THE NEXT
COUPLE OF DAYS.  GENERALLY PREFERRED THE WARMER META TEMPS.

SOME UNCETAINTY IN THE EXTENDED PERIOD WITH GFS HAVING LITTLE RUN TO
RUN CONTINUITY TOWARD THE END OF THE PERIOD.  AS A RESULT HAVE LEFT
THE CURRENT FORECAST PRETTY MUCH INTACT WITH THE EXCEPTION OF
WEDNESDAY.  BOTH THE 00Z AND 06Z GFS ALONG WITH THE UKMET SUGGEST
THAT THE BOUNDARY SETTLE OVER MO TUESDAY NIGHT.  THEREFORE HAVE
REMOVED MENTION OF TSRA OVER THE NRN HALF OF CWA DURING THE DAY.
00Z GFS WOUND UP A DECENT SURFACE LOW OVER THE NRN PLAINS
FRIDAY/SATURDAY.  HOWEVER THE 06Z RUN SHOWS NO SIGN OF THIS
FEATURE.  WILL DISCOUNT THE 00Z RUN FOR NOW AND KEEP LATE WEEK DRY.

DVN...
IA...NONE.
IL...NONE.
MO...NONE.

DLF
Hazardous weather outlook, Jul 5, 4:39 PM CDT, 41 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-061000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
439 PM CDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TONIGHT...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE EARLY THIS EVENING...ALONG
AND SOUTH OF HIGHWAY 34.  THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

AFTER MIDNIGHT...A THUNDERSTORM COMPLEX IS FORECAST TO
MOVE EAST OUT OF WESTERN IOWA. SEVERE STORMS WILL BE POSSIBLE ALONG
AND NORTH OF INTERSTATE 80.  THE MAIN THREAT WILL BE DAMAGING
WINDS UP TO 80 MPH.  HEAVY RAIN IS ALSO LIKELY DUE TO HIGH
MOISTURE LEVELS IN THE ATMOSPHERE. THE HEAVY RAIN COULD RESULT
IN SOME LOCALIZED FLOODING...ESPECIALLY ALONG THE HIGHWAY 20
CORRIDOR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE THUNDERSTORM COMPLEX THAT DEVELOPS TONIGHT WILL AFFECT THE
AREA THROUGH MID DAY SUNDAY.

ANOTHER ROUND OF SEVERE STORMS WILL BE POSSIBLE SUNDAY NIGHT AS A
COMPLEX OF THUNDERSTORMS DROPS OUT OF SOUTHEAST MINNESOTA...THROUGH
THE MID MISSISSIPPI RIVER VALLEY.  THE GREATEST POTENTIAL FOR
SEVERE STORMS WILL AGAIN BE NORTH OF INTERSTATE 80.  THERE IS A
POTENTIAL FOR DAMAGING WINDS AND ISOLATED TORNADOES.

THUNDERSTORMS WILL CONTINUE TO THREATEN THE REGION MONDAY THROUGH
WEDNESDAY...AS A FRONTAL BOUNDARY STALLS ACROSS SOUTHERN IOWA AND
NORTHERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED LATE TONIGHT. SPOTTER ACTIVATION MAY
ALSO BE NEEDED SUNDAY NIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/DVN

DLF

In the hours before

Local storm report, Jul 5, 12:09 PM CDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1209 PM CDT SAT JUL 05 2003

A LINE OF STRONG TO SEVERE THUNDERSTORMS WHICH DEVELOPED
DURING THE EARLY MORNING HOURS PRODUCED DAMAGE MAINLY
NORTH OF INTERSTATE 80.

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0332 AM    FAIRBANK                  IA   WIND DAMAGE
07/04/03   BUCHANAN                       LOTS OF 4-5

0125 AM    FAIRBANK                  IA   60 MPH TSTM GUST
07/05/03   BUCHANAN                       REPORTED BY COOPERATIVE
                                          OBSERVER.

0130 AM    MT AUBURN                 IA   60 MPH TSTM GUST
07/05/03   BENTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0132 AM    VINTON                    IA   60 MPH TSTM GUST
07/05/03   BENTON                         LARGE TREES DOWNED BY
                                          WIND GUSTS. REPORTED BY
                                          STORM SPOTTER.

0137 AM    FAIRBANK                  IA   60 MPH TSTM GUST
07/05/03   BUCHANAN                       REPORTED BY STORM
                                          SPOTTER.

0145 AM    CEDAR RAPIDS              IA   WIND DAMAGE
07/05/03   LINN                           POWER LINES DOWN IN
                                          SOUTHEAST SECTION OF
                                          CEDAR RAPIDS.  RELAYED
                                          BY KGAN TV.

0148 AM    VINTON                    IA   75 MPH TSTM GUST
07/05/03   BENTON                         REPORTED BY STORM
                                          SPOTTER.

0150 AM    CEDAR RAPIDS              IA   WIND DAMAGE
07/05/03   LINN                           REPORT OF A FIVE INCH
                                          DIAMETER LIMB DOWN ON
                                          POWER LINE.  RELAYED BY
                                          KGAN TV.

0155 AM    VINTON                    IA   64 MPH TSTM GUST
07/05/03   BENTON                         MEASURED BY AWOS
                                          EQUIPMENT.

0200 AM    OXFORD                    IA   70 MPH TSTM GUST
07/05/03   JOHNSON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0200 AM    SOLON                     IA   WIND DAMAGE
07/05/03   JOHNSON                        POWER OUTAGES BETWEEN
                                          SOLAN AND NORTH LIBERTY
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0200 AM    ATKINS                    IA   WIND DAMAGE
07/05/03   BENTON                         TWO TO THREE INCH
                                          DIAMETER TREE BRANCHES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0210 AM    NORTH LIBERTY             IA   40 MPH TSTM GUST
07/05/03   JOHNSON                        REPORTED BY STORM
                                          SPOTTER.

0210 AM    NORTH LIBERTY             IA   40 MPH TSTM GUST
07/05/03   JOHNSON                        REPORTED BY STORM
                                          SPOTTER.

0230 AM    MONTICELLO                IA   60 MPH TSTM GUST
07/05/03   JONES                          POWER LINES AND TREE
                                          LIMBS DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0230 AM    7 W MONTICELLO            IA   .75 INCH HAIL
07/05/03   JONES

0240 AM    2 S WYOMING               IA   1.75 INCH HAIL
07/05/03   JONES                          REPORTED BY STORM
                                          SPOTTER.

0240 AM    WYOMING                   IA   60 MPH TSTM GUST
07/05/03   JONES                          REPORTED BY STORM
                                          SPOTTER.

0245 AM    HOPKINTON                 IA   WIND DAMAGE
07/05/03   DELAWARE                       PHONE LINE AND POWER
                                          LINE DOWN. DAMAGE
                                          REPORT WAS DELAYED.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0255 AM    MAQUOKETA                 IA   .75 INCH HAIL
07/05/03   JACKSON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0259 AM    3 E EPWORTH               IA   WIND DAMAGE
07/05/03   DUBUQUE                        TREE DOWN AND BLOCKING
                                          OLD HIGHWAY ROAD.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0300 AM    ANDREW                    IA   WIND DAMAGE
07/05/03   JACKSON                        TREE LIMBS AND POWER
                                          LINES DOWN. REPORTED BY
                                          PUBLIC.

0307 AM    DUBUQUE                   IA   WIND DAMAGE
07/05/03   DUBUQUE                        LOTS OF TREES DOWN IN
                                          THE CITY BETWEEN 2:54
                                          AND 3:07 A.M..
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0312 AM    GREEN IS                  IA   WIND DAMAGE
07/05/03   JACKSON                        TREE LIMBS AND POWER
                                          LINES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0322 AM    2 N THOMSON               IL   50 MPH TSTM GUST
07/05/03   CARROLL                        REPORTED BY STORM
                                          SPOTTER.

0323 AM    PARKVIEW                  IA   60 MPH TSTM GUST
07/05/03   SCOTT                          SIX INCH DIAMETER TREE
                                          LIMB DOWN. REPORTED BY
                                          OFF-DUTY NWS EMPLOYEE.

0330 AM    PORT BYRON                IL   WIND DAMAGE
07/05/03   ROCK ISLAND                    NUMEROUS REPORTS OF
                                          POWER OUTAGES ACROSS
                                          NORTHERN SECTION OF THE
                                          COUNTY.  WINDS WERE
                                          ESTIMATED AT 60 MPH.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0335 AM    CAMANCHE                  IA   WIND DAMAGE
07/05/03   CLINTON                        POWER LINES DOWN. WIND
                                          ESTIMATED AT 60 MPH.
                                          REPORTED BY STORM
                                          SPOTTER.

0335 AM    PEARL CITY                IL   45 MPH TSTM GUST
07/05/03   STEPHENSON                     VERY HEAVY RAIN WITH
                                          PONDING OF WATER ON
                                          GOLD MINE ROAD REPORTED
                                          BY STORM SPOTTER.

0358 AM    FREEPORT                  IL   60 MPH TSTM GUST
07/05/03   STEPHENSON                     INTERMITTENT POWER
                                          OUTAGES ALSO. REPORTED
                                          BY STORM SPOTTER.

0400 AM    SHANNON                   IL   NON SVR WIND DAMAGE
07/05/03   CARROLL                        NUMEROUS LIMBS DOWN IN
                                          CITY.  PART OF A ROOF
                                          BLOWN OFF A HOUSE THAT
                                          WAS UNDER CONSTRUCTION.
                                          REPORTED BY FIRE AND
                                          RESCUE.

0412 AM    FREEPORT                  IL   WIND DAMAGE
07/05/03   STEPHENSON                     MOBILE HOME OVERTURNED
                                          AND 8 INCH DIAMETER
                                          TREE LIMBS DOWNED.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0412 AM    3 SE PEARL CITY           IL   WIND DAMAGE
07/05/03   STEPHENSON                     *** 1 INJ ***
                                          FALLEN TREE BRANCH AT
                                          CAMP GROUND PINNED A
                                          CAMPER. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0412 AM    FREEPORT                  IL   WIND DAMAGE
07/05/03   STEPHENSON                     WIRES DOWN AT FREEPORT,
                                          NUMEROUS REPORTS OF
                                          LIMBS DOWN ACROSS THE
                                          COUNTY.  REPORTED BY
                                          EMERGENCY MANAGEMENT.

0415 AM    DUBUQUE                   IA   URBAN FLOODING
07/05/03   DUBUQUE                        STREET FLOODING ON LOW
                                          LYING AREAS OF WHITE
                                          STREET.  REPORTED BY
                                          EMERGENCY MANAGEMENT.
Local storm report, Jul 5, 12:44 PM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1244 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 AM    MT AUBURN                 IA   60 MPH TSTM GUST
07/05/03   BENTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0132 AM    VINTON                    IA   60 MPH TSTM GUST
07/05/03   BENTON                         LARGE TREES DOWNED BY
                                          WIND GUSTS. REPORTED BY
                                          STORM SPOTTER.

0137 AM    FAIRBANK                  IA   60 MPH TSTM GUST
07/05/03   BUCHANAN                       REPORTED BY STORM
                                          SPOTTER.

0148 AM    VINTON                    IA   75 MPH TSTM GUST
07/05/03   BENTON                         REPORTED BY STORM
                                          SPOTTER.

0155 AM    VINTON                    IA   64 MPH TSTM GUST
07/05/03   BENTON                         MEASURED BY AWOS
                                          EQUIPMENT.

0200 AM    ATKINS                    IA   WIND DAMAGE
07/05/03   BENTON                         TWO TO THREE INCH
                                          DIAMETER TREE BRANCHES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0210 AM    NORTH LIBERTY             IA   40 MPH TSTM GUST
07/05/03   JOHNSON                        REPORTED BY STORM
                                          SPOTTER.

0255 AM    MAQUOKETA                 IA   .75 INCH HAIL
07/05/03   JACKSON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0300 AM    ANDREW                    IA   WIND DAMAGE
07/05/03   JACKSON                        TREE LIMBS AND POWER
                                          LINES DOWN. REPORTED BY
                                          PUBLIC.

0312 AM    GREEN IS                  IA   WIND DAMAGE
07/05/03   JACKSON                        TREE LIMBS AND POWER
                                          LINES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0335 AM    PEARL CITY                IL   45 MPH TSTM GUST
07/05/03   STEPHENSON                     VERY HEAVY RAIN WITH
                                          PONDING OF WATER ON
                                          GOLD MINE ROAD REPORTED
                                          BY STORM SPOTTER.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 3:17 AM CDTSevere Thunderstorm WarningDVNRock Island43 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.